Log in
Pernicious Anaemia Society
16,665 members11,550 posts

Can taking folic acid supplements cause side effects?

I started taking 5mg on Thursday (so 4th day coming up). Doc prescribed on deficiency after blood tests. Iv been feeling exhausted and had tailbone pain. Had thyroid test too and all ok.

Since taking the supplement Iv had joint pain and stiffness. Tonight I'm really bad and feel horrendous in general. I can hardly get to bathroom without limping and my whole body aches.

Could this be the folic acid? It's too coincidental not to be but I can't find anything on the internet to suggest these are possible side effects!! Can't sleep with worry!

Please help?

7 Replies
oldestnewest

Hi Kimple123 Was your Vitamin B12 tested at the same time as the Folate?

There is a complex interaction between folic acid, vitamin B12 and iron. A deficiency of one may be "masked" by excess of another so the three must always be in balance. "Folic acid works closely with vitamin B12 in making red blood cells and helps iron function properly in the body."

Some symptoms of a Folate deficiency are similar to those of a B12 deficiency so it would be good to get that checked with your doctor.

I'm not a medically trained person but there are others on here who will be able to give you good advice.

3 likes
Reply

Do you know what your B12 levels were like and are you being treated for a B12 deficiency?

There is a very, very, very small risk of precipitating SADC if a person with a B12 deficiency is treated with folate before B12 levels have been raised.

Must emphasise that this is very rare and there are only a few reported cases of it happening. Sorry because I know that it really isn't going to help your anxiety levels. Given the amount of pain you are in I would suggest seeking proper qualified medical advice.

3 likes
Reply

I was treated for all the vits I was told. To discover why Iv been feeling unwell and so exhausted. Doc only mentioned the folic acid so I presume the others are ok.

Reply

Looked up SADC. My aches are all over. But I am concerned with all the replies that maybe my b12 should be examined further!

Thanks so much for all the advice

Reply

as above - its very rare and probably isn't what is going on (I suspect it's only really likely when levels of B12 are very low but haven't reviewed the literature on the few cases that have been reported for some time) - note that you have had other comments re VitD - but still think that you need to get some proper professional advice given the problems that you are having at the moment.

Its better to be safe than sorry on this one.

2 likes
Reply

I cannot take folic acid in tablet form. The last time I was given it was after I had my hysterectomy but prior to my PA diagnosis. I had been given iron injections then they decided to give me tablets and OMG!! I ended up in a side room because I had terrible vomiting and diahorrea and was dizzy and in agony.

They thought I had an awful infection but the tests came back negative for infection but positive for a massive autoimmune reaction.

I told one of the nurses about my problem with folic acid tablets in the past and when they stopped them I was fine after a couple of weeks.

I have mentioned this to people on here before but I always get criticism for saying it but it is true and my GP has confirmed that I mustn't be given them

3 likes
Reply

They did say there was possible rare chance of this but mine is body aches where as normally it can affect tummy. Thanks though - all very useful. I'm still aching today!!! Results all ok. I'm having to take days off work. Baffled!

1 like
Reply

You may also like...